Topical Skin Care

Topical steroids, man-made corticosteroid medications, are a common treatment option for a variety of skin conditions such as rash, dermatitis, extreme itching, eczema, and psoriasis. These skin conditions are known to be caused by the overactive immune system. Though topical steroids are an effective treatment option overuse and long usage of the same are known to cause a variety of side-effects.

Topical steroids come with different potencies and greater the potency or the strength, more the risk of side-effects with consistent usage. Short-term courses are relatively safe as compared to long-term courses or using topical steroid without consulting an experienced dermatologist. Dermatologists at The London Dermatology Centre have more than 10 years of experience and are capable enough to suggest you effective topical steroid treatments, free from side-effects, for your skin conditions.

Side-Effects Associated With Topical Steroid Use

Following are the list of side-effects which can occur due to improper use and abuse of topical steroids:

  • Thinning of the skin.

If you use topical steroids consistently for long period of time, without consulting a dermatologist, the topical steroid can suppress or inhibit the production of collagen, consequently, leading to thinning of the skin.

  • Visible increase in size as well as a number of blood vessels under the skin.

This is not a physical increase but it is a sub-effect of thinning of the skin. Due to skin becoming thin visibility of the blood vessel increases. This is known as Telangiectasia.

  • Abusing topical steroids can destroy the epidermal barrier.

Prolonged use of topical steroids can destroy the skin cells. Consequently, when a large number of cells are destroyed the epidermal barrier is affected giving an easy entry to bacteria and other allergens into your skin further aggravating the rash or redness of the skin.

So, instead of giving a positive effect, abusing topical steroids can result in a negative or reverse effect.

  • Acne

This also is seen in the case of prolonged and improper usage of topical steroids without consultation from an experienced dermatologist. You might think that topical steroids are prescribed for curing acne. Yes, you are correct. In short term, they do are an effective treatment for acne, but in the long run, as they affect your skin, acne can resurface.

  • Wound healing may be delayed

As you already know that topical steroids make the skin go thin and inhibit the production of collagen. This also directly affects the wound healing capacity of the skin.

  • Steroid addiction

Most people get addicted to topical steroids when they see their skin condition getting improved. Due to this, even after the course for topical steroids, as prescribed by the dermatologist, is over, people continue taking topical steroids hoping to get rid of their skin condition once and for all. But they don’t know that long-term improper usage and abuse of topical steroids can ultimately aggravate their skin condition again bringing the problem back.


The conclusion is that you shall never apply topical steroids without getting a proper prescription from an experienced dermatologist. If you see any adverse symptoms during the course, immediately inform the same to your dermatologist. Short-term usage of topical steroids with proper consultation from the dermatologist effectively helps to improve your skin condition.